The Trials and Tribulations of MS Medications

Beth Ullah avatar

by Beth Ullah |

Share this article:

Share article via email
living with MS | Multiple Sclerosis News Today | main graphic for

“Hey, man, I’m alive. I’m taking each day and night at a time/ I’m feeling like a Monday but someday I’ll be Saturday night.” — Bon Jovi

Multiple sclerosis (MS) medications can generally be separated into two categories: disease-modifying therapies (DMTs) and those that help to manage symptoms. While my approach is wholeheartedly “full steam ahead” for DMTs — after all, they’re designed to reduce disease progression — I am much more reserved when it comes to MS medications and symptom management.

Why?

Like the interlacing strands of a cobweb, symptoms also maintain an intricate balance. This becomes even more complicated when medications and their side effects are introduced. Plus, this balance is constantly changing — even down to the minute.

Take mobility, for example. Walking correctly requires the right balance between muscle tone, weakness, and spasticity — and that’s before considering what balance brings to the equation. At any given moment, I have increased spasticity and weakness, along with spasms. Throw in the sensory and pressure changes in my feet, and I have a whole host of uninvited strangers trying to get to know one another at the party. Inevitably, there will be conflict.

Recommended Reading
tolebrutinib, experimental MS treatments | Multiple Sclerosis News Today | illustration of hands holding oral medicines

Vitamin D Supplements May Improve MS Quality of Life

The effects of MS medications

I have a prescription for the muscle relaxer baclofen to dampen my spasms. In truth, I rarely take it, and not because I don’t need it. Rather, it throws that fragile combination of symptoms off-kilter for me. Dampening the spasms has an effect on my spasticity, which then shines a spotlight on my muscle weakness. This makes me more likely to fall, which I’d naturally like to avoid. So, it’s no longer about taking a medication because I need it, but rather of constantly evaluating and weighing the pros and cons.

Other things to consider about MS medications are how long the effects last and what side effects they may cause. Baclofen lasts about eight hours, and you don’t have to maintain it every day for it to work. I can handle that. Actually, I prefer it — if my weakness is exacerbated, I know it’ll be back to “normal” later that same day. It’s the medications that have to build up and then be maintained in the body that I struggle with.

After my diagnosis in 2017, I tried taking the anticonvulsant gabapentin for my nerve pain, which along with numbness includes hypersensitivity to pain and sensations of burning and wetness. Oh, and the actual nerve pain, which shoots down one side of my body or down my arm.

These are all caused by overactive nerves firing when they shouldn’t, so gabapentin is designed to slow them down. In turn, this causes a massive cloud of fatigue to descend upon me. At the time, I was blissfully ignorant of how cognitive fatigue felt.

I was still working at my job, but gabapentin turned me into a zombie and I could barely function. I ended up needing to take time off work because of the fatigue side effects. I asked myself: “What’s the point of taking something that forces me to take time off work due to the side effects, rather than the symptom I’m trying to treat?” I couldn’t justifiably answer this, so I stopped taking the medication.

Jumping through hoops for MS medications

Fatigue is one of the symptoms I particularly advocate awareness about these days, specifically cognitive fatigue. For me, this has been the most significant adjustment I’ve had to come to terms with. When the black clouds truly descended upon me in 2019, I was prescribed modafinil. Other than the prescription I have for baclofen, this is the only other medication I take for symptoms management. Here in the U.K., modafinil is a controlled medication, so there were hoops to jump through before the prescription materialized, but it was worth the wait.

My experience with modafinil had been fairly positive until recently, when it slowly became increasingly less effective. It still causes insomnia, as it lasts for 15 hours or more depending on the dose, and I can vary the dose depending on the day in question. Yet, the safe haven I used to find with modafinil in terms of focus and concentration has since evaporated. I am currently in a weird limbo between waiting to start amantadine instead and continuing to take modafinil to reap its now minimal benefits.

Returning to the previous internal tug of war between the pros and cons in terms of fatigue, I will never consider leaving fatigue untreated for the simple reason that my mind is who I am. It is central to my ability to have conversations and interact with people. It is necessary for me to pursue a degree in neuroscience. It drives my creativity, and without it, I would be an empty shell. And that is something I will fight to never have to experience again.


Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to multiple sclerosis.

Comments

Laurie Warner avatar

Laurie Warner

What has helped my fatigue is high-dose biotin. I no longer need modafinil. The side effects of biotin is thyroid tests get messed up, but have thyroid checked before starting biotin. It has been a game changer for me. Give it a try for about three months. It doesn’t work for everyone.

Reply
Susi avatar

Susi

When I first was seen by a Neurologist, who tested and examined me, included having mri, I was diagnosed with ‘Transverse Myelitis’, a singular inflammation showing a shadow on my spine, result of some injury? This was in 1999. By 2002 I was told I had ‘Relapsing/remitting MS’, and since then have been told I had ‘Secondary Progressive’ MS.
My Neurologist at the time of diagnosis said to me: If you can live with the condition of MS I recommend you have as little medication as possible, unless you can’t hack it. Inevitably, the many various medications lead to side effects, which have to be treated with further medications, etc etc. I did for a time take a low dose of Amitryptilene (?) but that made me feel woolly headed. I had two strong 5 day doses of steroids, which made me feel really awful, but my body was having major inflammation relapses. I have lived with the symptoms (burning sensation in feet, restless legs, occasional cramps and spasms, numbness and poor dexterity in both hands, drop foot in right foot, driving with left leg only, fatigue, insomnia. Loss of short term memory. I take the odd Ibuprofen, and occasional paracetamol. That’s it. Was offered Gabapentin but decided the side effects were a risk not worth taking. I may be wrong, but I’m in my early seventies and have lived with MS for 20 years. I accept my quality of life is not great, but this is my choice, and at least I am ME.

Reply
DAVID J TROPEANO avatar

DAVID J TROPEANO

Mr. Bon Jovi. I am sorry to read about your diagnosis of MS. I too have MS: PPMS! Thank you for such an honest and candid article about your experiences with different MS medications. I found it to be very uplifting. I too am on Baclofen and take six pills/day. I have noticed that it's efficacy has declined in the last 18 months. Perhaps I should consider an every other day regimen of taking that medication. Insofar as gabapentin is concerned I also had the same physical side effects that you experienced. I took myself off the medication immediately. I wish you the best in the days to come with the hope that there will be a breakthrough in the treatment of this insidious disease.

Reply
doreen lubin avatar

doreen lubin

I too feel the same with gabapentin have rrms for many yrs when given gabapentin the wors fatigue lupiness stoped immediately only one med aubagio but thinking about taking amantadine 5 mg for fatigue still not sure.work and need my brain to function.

Reply
Anne Reese avatar

Anne Reese

I so appreciate your comments. Thank you.

Reply
Barbara Humby avatar

Barbara Humby

When I first had MS symptoms in early 1980s I received ACTH as a treatment. I was always given ACTH if there was a flareup...I found it an excellent treatment. As time went by there was no more ACTH it was Solumedrol as the treatment. I argued with the neurologist that there was a difference in the treatment and it was less effective than ACTH. There was no more ACTH for flareups...it was the best treatment I ever had for a flareup.

Reply
Angel avatar

Angel

May I ask what amount high-dose biotin equates to, Laurie Warner? Is there a special formulation? Mine appears to be 12000mcg.

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

Dancing Doodle

Did you know some of the news and columns on Multiple Sclerosis News Today are recorded and available for listening on SoundCloud? These audio news stories give our readers an alternative option for accessing information important for them.

Listen Here